Asthma UK community forum
10,394 members16,919 posts

Bad winter asthma. Inhalers causing bad insomnia!!

Hi,

I am new to this forum so apologies if i miss something.

I live in Melbourne Australia but this forum seemed promising. This recent cold weather has caused a terrible asthma flare up like never before. Recently i only used my ventolin every now and again only when needed and also have had experiences where ive needed it at night time and it has kept me awake. But now i am trying to get it under control using a preventer and reliever. Using brycanil and pulmicort turbohaler. Some night are worse than others i am in despair at the moment for i cannot get a good nights rest. My pulse can be felt through out my body, and my breathing patterns seems off. More specifically, i cannot fall asleep because when i feel like i am about to go to sleep i am still aware and therefore when i am transitioning to sleep mode the change it breathing wake me up. After this my heart starts racing and i get what seems to be a butterflies in my stomach and i become alert. I take the reliever morning midday and around 7-8pm. Same with the preventer. This being the case sometimes i still NEED to use my reliever around 10pm because even tho im using both puffers and have now for over 2 weeks i sometimes still cannot breathe. I am seeing a sleep respitory specialist in 1 month but cannot function under these circumstances. I just want to be able to breathe and get a good nights rest. Both at the same time not one or the other. Any further clarification on any details can be provided i just need some sort of answer/reassurance. Thankyou in advance for any tips or advice.

8 Replies
oldestnewest

Jwicks19955 hi hope your feeling better soon do you have allergy asthma if not sure you should have a blood test for this I suffer with allergy asthma and I know what my triggers are which can sometimes help good luck and keep us updated 👌

Reply

Jwicks19955 have you tried an acupuncturist for insomnia, it really helps.

Hope you'll feel better soon.

Reply

Hi Jwicks19955

It sounds like you may be having panic attacks at night, discuss it with your GP.

Reply

Hi

I can get very jittery at night and struggle to get to sleep (only to be woken up by asthma) .

I would speak to GP about it all. Also I try having a very peaceful bedroom (cream walls floors bedding furniture). I try to keep it as dust/ pollen free as possible. (Hard floor, tumble dry bedding etc) and I try to have a good sleep routine. Sometimes this works for me and when it doesn't I try to be as restful as I can through the night.

Hope that you get some good quality sleep soon xxx

Reply

Thanks guys. I will have to go to my gp. Chest felt tight before so had to use inhaler, 20min later my pulse became quick and had anxiety. Does anyone know if this is a common reaction?

Reply

Yes a trip to gp is the best idea. These symptoms may well be side effects to the salbutamol inhaler if that's what you take. Good luck.

Reply

Have been put on symbocort. Took 2 puffs at 5pm now 1am and my heart is still palpitating...cannot sleep because of this. Doctor also suggested seeing a cardiologist as apparently this is not normal...

Reply

The medications you have tried include Long Acting Beta Agonists (LABA). You have tried so far formoterol and terbutaline (check the packaging to verify) Another common one worth trying is salmeterol. Palpitations, insomnia and anxiety are listed side effects. Many forum people report those side effects, and I had it myself from salmeterol.

One thing you never mentioned was how severe your asthma is and whether you know peak flow numbers or how often you needed ventolin on various doses of preventer. If your asthma is mild you could try to go on higher dose of ICS without a LABA, my favorite is Qvar but pick whatever worked best for you in the past. Try Qvar 80 or even 160 but you need to give it two weeks to fully kick in. ICS don't have those type of LABA side effects. If you can control on ICS only I don't personally see why not, but as always consult a doctor.

FYI there are other preventer combinations to use with ICS: Leukotrine inhibitors and cromolyn. i don't believe they have those type of LABA side effects either.

Reply

You may also like...